Excessive Heat, Pawnee
- When
- July 24, 11:00 AM CST to July 27, 7:00 PM CST
- Where
- Pawnee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.317, -96.699 (the zone’s center; the record gives no point)
A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late July. Afternoon temperatures reaching the upper 90s to near 100 degrees, combined with high humidity, resulted in daily heat index values in the 110 to 115 degree range across portions of eastern Oklahoma from the 24th through the 31st.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late July. Afternoon temperatures reaching the upper 90s to near 100 degrees, combined with high humidity, resulted in daily heat index values in the 110 to 115 degree range across portions of eastern Oklahoma from the 24th through the 31st. At least 45 heat-related medical calls occurred during this period in Tulsa County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 24, 9:29 AM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1029 AM CDT Sat Jul 24 2021
.DISCUSSION...
Main update to first period zones was to expand heat advisory to
now include zones across SE OK and WC AR. Minor tweaks to temperatures
and dewpoints based on latest obs and trends, but otherwise afternoon
max temperatures have been left as they are. Another hot humid day
expected tomorrow, though some parts of NE OK and NW AR may see brief
relief with scattered thunderstorm chances Sunday afternoon.
Updated ZFP/NPW/PFM/AFM already sent.
&&
.PREV DISCUSSION... /Issued 611 AM CDT Sat Jul 24 2021/
DISCUSSION...
Minor reduction to visibility will continue early this morning
across far NE OK and NW AR, otherwise VFR conditions will
continue. Isolated showers possible this afternoon, and some data
indicates higher probability of storms overnight. However the
uncertainty on timing and location remains high and thus will
keep out of the forecast for now.
PREV DISCUSSION... /Issued 322 AM CDT Sat Jul 24 2021/
DISCUSSION...
Near persistent weather continues today with a slight trend
upward in temps expected. Corridor of higher afternoon dewpoints
did materialize yesterday and align with the the most recent heavy
rainfall footprint / soil moisture conditions. This signal
remains present today and the region of overlap between the warmer
temps / higher afternoon dewpoints will exceed heat advisory
criteria. Expect isolated afternoon showers and storms however
coverage will remain very low.
A slight increase in precip chances may develop late tonight
across portions of far E OK / NW AR with a more defined corridor
of higher chances across NE OK / NW AR during the day Sunday.
Deeper moisture pooling along and immediately ahead of the weak
frontal boundary will support a few strong storms with slow
movement allowing locally heavy rainfall potential. The boundary
sags southward across the forecast area Monday and will mark the
day of higher rainfall coverage.
The influence of the boundary lessens on Tuesday with shower and
storm chances continuing but lower coverage is likely. Thereafter,
a consistent model trend remains in expanding ridging aloft
through the Plains with temperatures trending upward and dry
weather more likely. Several days of heat headlines remain
possible for mid to late next week.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ055>057-060>062-
066-067-070>076.
AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.
&&
SHORT TERM...23Hazardous Weather Outlook National Weather Service Tulsa OK 1044 AM CDT Sat Jul 24 2021 ARZ001-002-010-011-019-020-029-OKZ049-053>076-250945- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1044 AM CDT Sat Jul 24 2021 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE... Rest of Today and Tonight. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Afternoon and Overnight. DANGEROUS HEAT. RISK...Elevated. AREA...Eastern Oklahoma and West Central Arkansas. ONSET...Afternoon. DISCUSSION... Afternoon heat index values of 105 to 109 degrees will be common across much of eastern Oklahoma and west central Arkansas through the afternoon. Isolated thunderstorms are likely this afternoon across far eastern Oklahoma and northwest Arkansas, though most locations will remain dry. Additional isolated storms may develop later tonight and continue into the day Sunday. Severe weather is not expected through tonight. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY through TUESDAY...Thunderstorm and Dangerous Heat Potential. WEDNESDAY through FRIDAY...Dangerous Heat Potential. EXTENDED DISCUSSION... Thunderstorm chances will increase Sunday across northeast Oklahoma and northwest Arkansas. A weak frontal boundary will sag southward on Monday with scattered showers and storms area wide. A few strong storms are possible both Sunday and Monday along with locally heavy rainfall. Heat index values of 100 to 105 degrees will also persist each afternoon outside of the influence from any ongoing storms. Heat will build for mid to late week with high temperatures rising into the mid to upper 90s along with continued humid conditions. Heat advisories may be needed for mid to late week across a larger portion of eastern Oklahoma and northwest Arkansas. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
16 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972860, 972861, 972864, 972865, 972866, 972868, 972870, 972872, 972875, 972859, 972863, 972867, 972869, 972873, 972876, 972877.